Jump to content
Important Survey - Please Participate ×

On and off prescribed low dose benzos for almost 15 years.


[mu...]

Recommended Posts

I'm trying to stop using various benzos after close to 15 years on and off.  I was originally prescribed ativan for anxiety and over the years I've switched back and fourth between the ativan, klonopin, and xanex.  Usually at low doses.  They've been really helpful for my anxiety and sleep, but I've recently been reading up on the studies connecting benzo use with dementia and alzheimers and I've decided that I should come off completely.  I've been off for 4 days so far and feel ok but I"m not sure if I should taper down or just try and stay off.
Link to comment
Share on other sites

Welcome to the forum!  We're glad to have you as a new member.  Although tapering off is usually best for long term users, in my opinion if you're only having minor symptoms since stopping it would be a good idea to stay off.  On and off benzo usage can lead to problems of its own as the body becomes sensitized.  If this hasn't happened to you after such long time use, you're very lucky.

 

You'll find plenty of information and support here.  Our members have gone through all aspects of withdrawal, and you're likely to see  people who understand what you're going through and can tell you what has worked for them.  For those who are currently tapering, we suggest reducing no faster than 5-10% every 10-14 days, and some taper even slower than that.  One exception: very short-term users of a few weeks or less may be able to taper faster than that.  Having some withdrawal symptoms is normal, especially near the end of a taper and for a month or so after discontinuing the medication.  The most common symptoms are anxiety and insomnia, but these are temporary and will go away in time.

 

Here are a few links you may find useful:

 

Post Withdrawal Support Board

 

The Ashton Manual is an authoritative source on what to expect in withdrawal and recovery.  Dr. Ashton is an expert in the field.  She describes and explains withdrawal symptoms in Chapter III, and there is also a section with withdrawal/taper schedules.

 

Please take the time to Create a Signature.  This will allow others to see where you are in the process so they can better support you.

 

Again, welcome!

 

:smitten:

 

 

Link to comment
Share on other sites

×
×
  • Create New...